Gaining weight is not favorable, especially for those who are already overweight and even those who have normal weight. But if you are under medications, there are instances when you will experience an inevitable side effect, such as if you are taking drugs for depression, blood sugar, migraine, and blood pressure. And one of the drugs to treat high blood pressure is beta-blockers.
Usually, these medications can make you gain weight, and some even make the condition worse. But then, gaining weight is not an indication that you need to stop taking your medication. Before doing this, you need to seek help from your doctor.
How Can Drugs Make You Gain Weight?
The main reason for gaining weight is not entirely attributed to one factor as there are many. And one of the reasons why you are gaining weight maybe because of the medications you are taking. These medications can affect your weight in many ways, such as by:
Increasing your appetite
Some medications, such as those for depression, can stimulate your appetite. Beta-blockers are not only used for treating high blood pressure, but they are also used in treating anxiety, which is prescribed off-label. If this happens, then you are compelled to eat more. If you don’t change your diet or if you don’t engage in physical activities, you will most likely gain weight.
Some drugs can make your body hold more salt. This occurrence can lead to water to build up in your body. Sometimes, the main reason for gaining weight is not always due to increased fat storage. Instead, it is just water.
Increasing fat storage
Some drugs affect your fat storage. Sometimes, your body is stimulated to make tissues, such as fat cells, which typically results in weight gain.
Slowing your metabolism
Drugs like beta-blockers are known to slow down your body’s metabolism. If this happens, then you will most likely gain weight because the calories you burn are fewer as required. That is the reason why if you are taking beta-blockers, it is best to have a healthy diet and regular exercise to burn calories and prevent weight gain.
Beta-blockers can make you feel dizzy, weak, and drowsy. This situation will make it hard for you to exercise. It will not make you feel like exercising. If you experience these symptoms, it can even be hard for you to get up and engage in physical activities. Sometimes, it will be hard for you to breath; that is why it can be harder for you to exercise. If this happens, then you burn fewer calories.
How Will You Know if Your Medication Makes You Gain Weight?
After taking beta-blockers, such as within six months from the time you started taking these drugs, you will notice that your pounds are increasing. The amount of weight gained may be different on each person, depending on various factors. Some gain about 10 pounds in a year, while others gain about 60 pounds in just six months.
If you did not change your diet, if you did not stop exercising, or if you don’t feel stressed as often, then maybe beta-blockers are to blame. To know this, you need to seek advice from your doctor.
What to do if You Are Gaining Weight
Beta-blockers are life-sustaining medications. Usually, these are prescribed to prevent further risks of heart attack or other heart-related problems. Although these drugs can make you gain weight, you are not advised to stop taking them right away.
You should consider talking to your doctor first. If you don’t want the effects of these drugs, your doctor may allow you to change medications. There might be an alternative drug that can address your condition without the side effect of weight gain.
Ask your doctor whether a certain drug can make you gain weight and discuss the possibility of changing medications. Meanwhile, you can adjust your physical activities and diet to compromise the weight you gain from taking beta-blockers.
Do Beta-blockers Make You Gain Weight?
Yes. One of the side effects of taking beta-blockers is weight gain. On average, you can gain around 2.6 pounds. But there are kinds of beta-blockers, such as carvedilol, which don’t make you gain weight. Although gaining weight is a common effect, this can stabilize weeks after.
You should remind your doctor not to prescribe beta-blockers that might make you gain weight. Usually, these drugs are only prescribed if the first alternative is not effective. This might also be prescribed if you are suffering from a certain heart problem, which might require you to take such a drug.
The exact reason for weight gain may not be pointed out by experts, but the main reason for this occurrence is due to its effects on your metabolism. As already mentioned, beta-blockers can slow your metabolism, which can make you burn fewer calories and make you gain weight.
Beta-blockers can treat various conditions, such as heart failure, glaucoma, anxiety, migraines, and high blood pressure. But the reason for weight gain as a side effect cannot be determined exactly. One thing that is pointed out is due to its effect on your metabolism. If you have a slow metabolism, chances are you will gain weight. But certain kinds of beta-blockers don’t make you gain weight. Weight gain is a usual effect if you take beta-blockers, but this can stabilize when your body already adjusts to these drugs.